For the Ladies

So you know those things you often hear about and ignore? Like mobile phones give you cancer, or tampons give you toxic shock syndrome, or using comic sans means you’re emotionally unstable… or the Pill gives you blood clots? Well, it turns out the Pill does in fact give you blood clots. And by “you”, I mean “me”. And don’t even get me started on Comic Sans.

comic-sans-is-never-an-acceptable-font

I can already hear some people asking why the hell I was on the Pill anyway, perhaps solving our “infertility” mystery. The reason is actually quite boring and maybe a little TMI: After years of failing to conceive, I went on the Pill to manage Polycystic Ovarian Syndrome. I have only been on it for the past 1 – 2 years.

Anyway, I’m trying to go into a bit of detail so that other ladies can be a little more clued up than I was/ am. Of course I had heard some rumblings about the risk of blood clots and the Pill lately (for example here and here) but I naturally didn’t think it would happen to me, and I wasn’t even on Diane or Yasmin (I was taking Estelle <– such a strange sentence to write). But as far as I can tell – and I’m certainly no expert – your risk of blood clots is three times higher on any oral-contraceptive Pill.

I’m really not trying to scare anyone, but the statistics are pre-tty frightening. I guess I was lucky in that I had recently taken a plane trip to Bali, so Deep Vein Thrombosis did come to my mind after my leg had been cramping for a few days. But it is only a five-hour flight, so I felt kind of ridiculous turning up at Emergency in the middle of the night. Anyway, thank God I did. After blood tests and ultrasounds the clots in my leg were discovered.

After that news sunk in, I remembered how I had felt short of breath and lethargic over the past few weeks, which I had just put down to stress. I requested a lung scan, which, after some persistent pleading, the Doctors finally agreed to do.

My Walter White moment

My Walter White moment

The scan showed that I have clots in both my lungs. After staying hospital for a few days, I am now enjoying house arrest ‘Hospital in the Home’. This means that a nurse visits me twice a day to give me blood tests and injections, and I take a hella lot of Warfarin. Unfortunately I only have one “good-arm-that’s-not-so-good” so I look a lot like a heroin addict these days.

Anyway – if I can just bitch and moan for one second – it’s the timing of this that has really gotten to me. You see, I had this great surprise for everyone: Mr. Lady Breaks and I were asked to be part of a discussion on local adoption on SBS’s Insight program. The filming was today. It’s just so frustrating, but I am glad that the discussion is finally being had in a public forum. Also, while I’m whining, this means I can never take the Pill again… which is fine apart from the fact it will make it rather impossible to do IVF again. So there you go.

Ok, pity party over. I’m not advocating for women to burn their monthly blister packs, but just please make sure you’re informed about the Pill you’re taking, and, if you’re worried, go and get your INR level tested by your Doctor. In the meantime I’ll get back to thinning my blood and watching Girls for ten hours each day.

Stay safe xoxo

Eww, I know, but I couldn't help myself!

Eww, I know, but I couldn’t help myself! (Source: http://giphy.com/gifs/rZ3mpHV9qLaxi)